Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 285, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 30, 2014, 4:25 PM CDT for Lee County, Pontotoc County, Union County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2014, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 30, 2014, 5:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lee County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1027 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
168 WUUS54 KMEG 302125 SVRMEG MSC081-115-145-302200- /O.NEW.KMEG.SV.W.0285.140830T2125Z-140830T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 425 PM CDT SAT AUG 30 2014 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI... NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI... * UNTIL 500 PM CDT * AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRACE STATE PARK...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWYN... TUPELO AND TRACE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3451 8889 3451 8862 3427 8862 3421 8892 TIME...MOT...LOC 2125Z 243DEG 25KT 3430 8884 $$
1 follow-up statement
527
WWUS54 KMEG 302146
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT SAT AUG 30 2014
MSC145-302156-
/O.CAN.KMEG.SV.W.0285.000000T0000Z-140830T2200Z/
UNION MS-
446 PM CDT SAT AUG 30 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY IS
CANCELLED...
AT 446 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3427 8862 3421 8892 3436 8890 3437 8883
3440 8881 3440 8879 3449 8879 3451 8862
TIME...MOT...LOC 2146Z 243DEG 25KT 3437 8868
$$
MSC081-115-302200-
/O.CON.KMEG.SV.W.0285.000000T0000Z-140830T2200Z/
PONTOTOC MS-LEE MS-
446 PM CDT SAT AUG 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN LEE AND NORTHEASTERN PONTOTOC COUNTIES...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BEECH SPRINGS...OR 6 MILES NORTH OF TUPELO...MOVING NORTHEAST AT 30
MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENDVILLE...
BALDWYN...TUPELO...SHERMAN...CORRONA...GRAVES...BOGGAN BEND...
BIRMINGHAM...FROG ISLAND...INDIAN HILLS...BEECH SPRINGS...BELDEN...
CHESTERVILLE AND FLOWERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3427 8862 3421 8892 3436 8890 3437 8883
3440 8881 3440 8879 3449 8879 3451 8862
TIME...MOT...LOC 2146Z 243DEG 25KT 3437 8868
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:42 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 30, 3:42 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 342 PM CDT SAT AUG 30 2014 .DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES THIS AFTERNOON PLACE AN UPPER LEVEL LOW OVER MINNESOTA WITH AN UPPER LEVEL TROUGH STRETCHING FROM THE UPPER MIDWEST BACK THROUGH THE MIDDLE MISSISSIPPI VALLEY AND SOUTHERN PLAINS. A WARM CONVEYOR BELT OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED PRECIPITABLE WATER VALUES OVER 2 INCHES AND SURFACE DEWPOINTS IN THE LOWER 70S TODAY. EMBEDDED SHORTWAVES WITHIN THE UPPER LEVEL TROUGH HAVE RESULTED IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE MID SOUTH WITH MUCH NEEDED RAIN. TEMPERATURES AS OF 3 PM CDT VARY ACROSS MANY LOCATIONS ACROSS THE FORECAST AREA WITH READINGS IN THE 70S WHERE RAIN HAS OCCURRED ALREADY AND LOWER 80S ACROSS PORTIONS OF NORTHEAST ARKANSAS AND NORTHEAST MISSISSIPPI. SHOWER AND THUNDERSTORM CHANCES TONIGHT THROUGH MUCH OF NEXT WEEK IS THE PRIMARY CHALLENGE IN THIS AFTERNOON/S FORECAST. .SHORT TIME...(TONIGHT THROUGH MONDAY)...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE HIGHEST IN COVERAGE THIS EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER WITH CHANCES GRADUALLY DECREASING LATER TONIGHT INTO SUNDAY AS THE UPPER LEVEL SUPPORT BEGINS TO WEAKEN. LOWS TONIGHT AND SUNDAY NIGHT WILL BE MAINLY IN THE LOWER 70S WITH HIGHS IN THE 80S ON SUNDAY AND 80S TO LOWER 90S ON MONDAY. .LONG TERM...(TUESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG TERM MODELS HAVE COME INTO BETTER AGREEMENT TODAY BUT NOW SUGGEST A SURFACE BOUNDARY WILL DROP INTO THE MID SOUTH TUESDAY AND MEANDER BACK NORTH BY WEDNESDAY. CONSEQUENTLY...ADJUSTED RAIN CHANCES UPWARD ACCORDINGLY TO SCATTERED COVERAGE GIVEN THESE TRENDS. TEMPERATURES WILL GRADUALLY INCREASE TO THE LOWER 90S AREAWIDE LATER IN THE WEEK WITH RAIN CHANCES BECOMING MORE ISOLATED IN COVERAGE DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. && .AVIATION... 18Z TAFS A CIRCULATION WAS EVIDENT ON KNQA RADAR IMAGERY...AROUND 50 MILES SOUTHWEST OF MEM AT 1745Z... MOVING NORTHEAST. BEST TS CHANCES THIS AFTERNOON WILL BE EAST AND SOUTHEAST OF THIS FEATURE. NORTH MS... INCLUDING TUP... WILL BE UNDER A MORE UNSTABLE ENVIRONMENT AHEAD OF AN APPROACHING MARINE WARM FRONT. MEM WILL BE NEAR THE NORTHWEST EDGE OF THE BEST AFTERNOON TS POTENTIAL. WILL MONITOR CONDITIONS CLOSELY AND MAY NEED TO PULL AFTERNOON/EARLY EVENING TS FROM THE MEM TAF. SECOND MIDLEVEL WAVE WILL APPROACH MIDSOUTH TERMINALS DURING THE 09Z TO 12Z TIME FRAME. JBR WILL LIKELY BE IN THE LEAST FAVORED POSITION FOR TS WITH RESPECT TO THE TRACK OF THE MIDLEVEL WAVE. IN ANY CASE...MVFR/IFR WILL BE A GOOD BET AREAWIDE...GIVEN A SECONDARY WEAK WARM FRONT LIFTING INTO THE MIDSOUTH DURING THE OVERNIGHT. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 30, 3:43 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT SAT AUG 30 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 343 PM CDT SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL ACROSS PORTIONS OF THE MID SOUTH THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 30, 4:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL PONTOTOC 34.25N 89.01W
08/30/2014 E1.00 INCH PONTOTOC MS BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED TO HAVE BROKEN A WINDSHIELD IN
PONTOTOC AT THE INTERSECTION OF HIGHWAYS 15 AND 76.
&&
JLHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Panola, Yalobusha | 41 min |
| Aug 30, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 35 min |
| Aug 30, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 35 min |
| Aug 30, 4:27 PM CDT | Special Weather Statement | MEG | Calhoun, Chickasaw, Pontotoc | 48 min |
| Aug 30, 4:55 PM CDT | Special Weather Statement | MEG | Prentiss | 50 min |
| Aug 30, 5:25 PM CDT | Special Weather Statement | MEG | Tishomingo | 35 min |
| Aug 30, 5:41 PM CDT | Flash Flood Warning | MEG | Lee, Pontotoc, Prentiss, Union | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.